Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 81, NWS Goodland, KS

July 3, 2007Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this tornado warning at Jul 3, 2007, 8:08 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 8:08 PM CDT (01:08 UTC)
Expired
Jul 3, 2007, 8:37 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:33 PM CDTTSTM WND GST 657 Se Haigler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:25 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 040108
TORGLD
COC125-KSC023-NEC057-040200-
/O.NEW.KGLD.TO.W.0081.070704T0108Z-070704T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
  NORTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  SOUTHWESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 800 PM MDT (900 PM CDT)

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAIRD...
  MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  HAIGLER AROUND 745 PM MDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 1 AND 19.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 209 AND 226.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 4023 10186 4013 10220 3974 10208 3984 10160

$$

KILLINGSWORTH
2 follow-up statements
000 
WWUS53 KGLD 040124
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT TUE JUL 3 2007

COC125-040133-
/O.CAN.KGLD.TO.W.0081.000000T0000Z-070704T0200Z/
YUMA CO-
723 PM MDT TUE JUL 3 2007

...THE TORNADO WARNING FOR YUMA COUNTY IS CANCELLED...

THE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO HAS MOVED INTO 
SOUTHWEST NEBRAKSA.

HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 
PM MDT FOR YUMA COUNTY FOR A THUNDERSTORM IN WEST CENTRAL YUMA 
COUNTY.

LAT...LON 4023 10186 4017 10205 3975 10204 3984 10160

$$

KSC023-NEC057-040200-
/O.CON.KGLD.TO.W.0081.000000T0000Z-070704T0200Z/
CHEYENNE KS-DUNDY NE-
823 PM CDT TUE JUL 3 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT (800 PM MDT) 
FOR SOUTHWESTERN DUNDY AND NORTHWESTERN CHEYENNE COUNTIES...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HAIGLER...MOVING
SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  PARKS AROUND 750 PM MDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 1 AND 19.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 208 AND 226.

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4023 10186 4017 10205 3975 10204 3984 10160

$$
000 
WWUS53 KGLD 040137
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT TUE JUL 3 2007

KSC023-NEC057-040147-
/O.CAN.KGLD.TO.W.0081.000000T0000Z-070704T0200Z/
CHEYENNE KS-DUNDY NE-
837 PM CDT TUE JUL 3 2007

...THE TORNADO WARNING FOR SOUTHWESTERN DUNDY AND NORTHWESTERN
CHEYENNE COUNTIES IS CANCELLED...

ALTHOUGH THE TORNADO THREAT HAS ENDED...THIS THUNDERSTORM IS STILL 
PRODUCING STRONG OUTFLOW WINDS OF UP TO 60 MPH...AND A SEVERE 
THUNDERSTORM WARNING CONTINUES UNTIL 8 PM MDT (9PM CDT). 

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4023 10186 4017 10205 3975 10204 3984 10160

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:33 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 3:33 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUL 3 2007

.DISCUSSION...A PERSISTENT RIDGE WILL CONTINUE WEST OF THE ROCKIES
THROUGH FRIDAY NIGHT. A TROUGH AXIS OVER EASTERN COLORADO WILL MOVE
THROUGH TONIGHT AND BE FOLLOWED BY HIGH PRESSURE WHICH WILL LINGER
THROUGH FRIDAY.

THE MAIN FORECAST PROBLEM IS POPS FOR TONIGHT/WEDNESDAY.

FOR TONIGHT THE PROSPECTS LOOK GOOD FOR PRECIPITATION WITH A DECENT
SHORTWAVE NEAR CYS HEADING SOUTHEAST TOWARD NORTHWEST KANSAS.
SURFACE DEWPOINTS ARE IN THE 50S AND TO AROUND 60 ACROSS THE CWA.
NAM BUFKIT SOUNDINGS INDICATE A GOOD MOISTURE PROFILE. STORMS
ALREADY FIRING ALONG THE FRONT IN NORTHEAST COLORADO SHOULD CONTINUE
TO DEVELOP AND THEN MOVE EAST ACROSS THE FORECAST AREA TONIGHT.
LIKELY POPS LOOK REASONABLE. STORM MOVEMENT IS ONLY AROUND 9 KTS AND
WITH PRECIPITABLE WATER VALUES AROUND AN INCH THERE COULD BE SOME
LOCALLY HEAVY RAINFALL AMOUNTS. IN ADDITION...ENOUGH SHEAR AND CAPE
EXISTS FOR SEVERE THUNDERSTORMS. PLAN TO MENTION LARGE HAIL AND
DAMAGING WIND IN ZONES. A SLIGHT CHANCE SHOULD EXIST WEDNESDAY
MORNING WITH REMNANTS OF MCS POSSIBLY AFFECTING THE FAR SOUTHEAST
ZONES. SUBSIDENCE AND MORE STABLE AIR SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT WEDNESDAY AFTERNOON AND NIGHT. THIS DRY TREND SHOULD
CONTINUE THROUGH FRIDAY NIGHT DUE TO SUBSIDENCE CONTINUING.

SEVERE THUNDERSTORM WATCH 478 HAS BEEN ISSUED FOR THE REST OF THIS
AFTERNOON AND EVENING UNTIL 11 PM MDT FOR ALL OF THE FORECAST AREA
EXCEPT GRAHAM AND NORTON COUNTIES IN KANSAS.

MAX TEMPERATURES SHOULD RANGE IN THE UPPER 80S IN THE WEST TO THE
MID 90S IN THE EAST. MIN TEMPERATURES WILL FALL TO THE LOWER 60S
THROUGH THE PERIOD.

IN THE EXTENDED...THE RIDGE WILL PERSIST OVER THE ROCKIES PER THE
GFS THROUGH THIS PERIOD. A SURFACE TROUGH WILL FOCUS MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT STARTING SUNDAY NIGHT AND
AGAIN MONDAY NIGHT AS SHORTWAVE ENERGY ROTATES AROUND THE HIGH.
SLIGHT CHANCE POPS SHOULD HANDLE THIS SCENARIO AT THIS POINT.
TEMPERATURES SHOULD BE IN THE MID/UPPER 90S. A FRONT COMES THROUGH ON
MONDAY WITH ONLY SLIGHT COOLING EXPECTED. MIN TEMPERATURES SHOULD BE
IN THE 60S.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THIS EVENING WITH THE
EXCEPTION A LINE OF THUNDERSTORMS ACROSS NORTHEAST COLORADO AND
NORTHWEST KANSAS. CONDITIONS IN AND NEAR THE STORMS COULD GO DOWN TO
MVFR WITH SOME LOCAL IFR CONDITIONS. TWEB ROUTES 263...273...275 AND
314 WILL BE AFFECTED BY THUNDERSTORMS...SOME WHICH COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND. CONDITIONS WILL IMPROVE TO VFR
BEHIND THE STORMS LATER TONIGHT AND WEDNESDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jul 3, 11:41 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE JUL 3 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT TUE JUL 3 2007 /1141 AM CDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ADVANCING COLD FRONT ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE WILL SLIDE ACROSS THE AREA LATE TUESDAY INTO EARLY
WEDNESDAY. AHEAD OF THIS FRONT...STRONG SURFACE HEATING COMBINED
WITH AMPLE LOW LEVEL MOISTURE AND SUFFICIENT INSTABILITY WILL
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. STORM MOTION WILL BE TOWARD THE SOUTHEAST. SOME OF
THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SINCE THIS FRONT IS FORECAST TO REMAIN IN THE AREA ON THE 4TH OF
JULY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY IN
THE MORNING AND AFTERNOON. THIS TIME...SHEAR IS FORECAST TO BE
WEAKER ALTHOUGH HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BLM

In the hours before

Local storm report, Jul 3, 5:15 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 NW BURLINGTON         39.36N 102.34W
07/03/2007                   KIT CARSON         CO   TRAINED SPOTTER

&&

FOLTZ
Local storm report, Jul 3, 5:45 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          3 W SEIBERT             39.30N 102.92W
07/03/2007                   KIT CARSON         CO   LAW ENFORCEMENT

            MULTIPLE REPORTS FROM LAW ENFORCEMENT

&&

SJOHNSON
Local storm report, Jul 3, 5:52 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          3 W SEIBERT             39.30N 102.92W
07/03/2007                   KIT CARSON         CO   LAW ENFORCEMENT

            MULTIPLE REPORTS FROM LAW ENFORCEMENT. REPORT CORRECTED
            FOR TIME OF EVENT.

&&

SJOHNSON
Local storm report, Jul 3, 7:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
07/03/2007  M87 MPH          CHEYENNE           CO   TRAINED SPOTTER

            VISIBILITIES WERE NEAR ZERO DUE TO BLOWING DUST.

&&

SJOHNSON
Local storm report, Jul 3, 7:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     5 E CHEYENNE WELLS      38.82N 102.26W
07/03/2007  E60 MPH          CHEYENNE           CO   NWS EMPLOYEE

&&

FOLTZ
Local storm report, Jul 3, 8:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     4 NE WRAY               40.12N 102.17W
07/03/2007  E60 MPH          YUMA               CO   PUBLIC

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:55 PM CDTSevere Thunderstorm WarningGLDCheyenne65 min
Jul 4, 12:20 AM CDTSevere Thunderstorm WarningGLDDecatur53 min
Jul 4, 12:52 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Jul 3, 7:27 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 3, 7:33 PM CDTSevere Thunderstorm WarningGLDYuma57 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningGLDYuma62 min
Jul 3, 8:44 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock61 min

Nearby

Tornado Warnings in Kansas, 2007Tornado Warnings in Colorado, 2007Tornado Warnings in Nebraska, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.